[Skip to Content]
[Skip to Content Landing]
Article
December 1917

POLYCYTHEMIA INDUCED BY TINCTURE OF CANTHARIDESPRELIMINARY REPORT

Author Affiliations

ST. LOUIS

From the Service of the Department of Internal Medicine of the St. Louis University, School of Medicine.

Arch Intern Med (Chic). 1917;XX(6):913-918. doi:10.1001/archinte.1917.00090060087008
Abstract

In a case of tincture of cantharides poisoning which recently came under our observation,1 a pronounced polycythemia was discovered. Inasmuch as this is a hitherto undescribed phenomenon following the introduction of cantharides into the body, and in order to eliminate any possible error in technic, we determined to study experimentally the effect of cantharides on the blood. Though there are some substances said to produce an increase in the number of red corpuscles, it is questionable whether any of them has been proved to produce an absolute and lasting polycythemia.

Lamson,2 experimenting with epinephrin, was able to produce a rapid increase in the number of red corpuscles, but concluded that this was due to its specific action on the liver, causing a diminution in its size and a constriction of the hepatic capillaries. He, however, believes that when epinephrin is injected into the portal vein contraction of the liver capillaries

First Page Preview View Large
First page PDF preview
First page PDF preview
×